High-dose insulin: a consecutive case series in toxin-induced cardiogenic shock uri icon

abstract

  • CONTEXT: Cardiovascular medication overdoses can be difficult to treat. Various treatment modalities are currently recommended. OBJECTIVE: To describe patient outcomes and adverse events of high-dose insulin therapy in consecutive overdose patients in cardiogenic shock after implementation of a high-dose insulin protocol (1-10 U/kg/h, while avoiding or tapering off vasopressors). METHODS: This is an observational consecutive case series of patients identified from a registry. Data were collected by retrospective chart review of patients treated by our toxicology service with this protocol from February 2007 until March 2010. RESULTS: Twelve patients were treated with high-dose insulin. The mean age was 36.5 years (SD 11.7). Seven patients had pre-existing vasopressor therapy, and all were tapered off vasopressors while on insulin. Two patients experienced pulseless electrical activity cardiac arrest prior to high-dose insulin therapy. Intravenous fat emulsion was given to two patients. The mean maximum insulin infusion rate was 8.35 U/kg/h (mean = 8.35, SD 6.34). The mean duration of insulin infusion was 23.5 h (SD 19.7). The mean duration of glucose infusion post-insulin was 25.2 h (SD 17.7). The primary toxins were beta-blocker in five, calcium channel blocker in two, combined beta-blocker/calcium channel blocker in two, tricyclic antidepressant in one, and polydrug in 2. CLINICAL OUTCOMES: Eleven of 12 patients survived. One patient expired 9 h into insulin therapy from cardiac arrest shortly after the insulin was stopped and a vasopressor re-initiated (protocol deviation). ADVERSE EVENTS: Six patients experienced a total of 19 hypoglycemic events. Hypokalemia (defined as < 3.0 mEq/L) developed in eight patients. ADVERSE SEQUELAE: Necrotic digits occurred in one patient with known clotting disorder after receiving high-dose norepinephrine and INR reversal with fresh frozen plasma prior to insulin therapy. One patient was discharged with mild anoxic injury thought due to pulseless electrical activity arrest prior to insulin therapy. Three of these 12 patients have been previously described in published case reports. CONCLUSION: High-dose insulin therapy based on a 1-10 U/kg/h dosing guideline and recommending avoidance of vasopressors appears to be effective in the treatment of toxin-induced cardiogenic shock. Hypoglycemia was the most frequent adverse event, followed by hypokalemia. Adverse events did not lead to adverse sequelae.

publication date

  • 2011